Skip Navigation
July/August 2015
Perspectives on Safety icon
Perspectives on Safety
New Insights on Safety and Health IT
INTERVIEW
In Conversation With… Robert M. Wachter, MD
Dr. Wachter is Professor and the Interim Chairman of the Department of Medicine at UCSF. We talked with him about his new book, The Digital Doctor: Hope, Hype, and Harm at the Dawn of Medicine's Computer Age.
(.MP3 | 11.8 MB)
PERSPECTIVE
New Insights on Safety and Health IT
by A. Zach Hettinger, MD, MS; Raj Ratwani, PhD; Rollin J. (Terry) Fairbanks, MD, MS
This piece provides an overview of health IT usability design, including persisting challenges and progress in the field.
Cases & Commentaries
SPOTLIGHT CASE
A hospitalized patient with advanced dementia was to undergo a brain MRI as part of a diagnostic workup for altered mental status. Hospital policy dictated that signout documentation include only patients' initials rather than more identifiable information such as full name or birth date. In this case, the patient requiring the brain MRI had the same initials as another patient on the same unit with severe cognitive impairment from a traumatic brain injury. The cross-covering resident mixed up the two patients and placed the MRI order in the wrong chart. Because the order for a "brain MRI to evaluate worsening cognitive function" could apply to either patient, neither the bedside nurse nor radiologist noticed the error.
Commentary by John D. Halamka, MD, MS, and Deven McGraw, JD, MPH, LLM
CME/CEU credit available for this case

Admitted to the hospital with sepsis and pneumonia, an elderly man developed acute respiratory distress syndrome requiring mechanical ventilation. On hospital day 12, clinicians placed a tracheostomy, and a few days later the patient developed acute hypoxia and ultimately went into cardiac arrest when his tracheostomy tube became dislodged.
Commentary by Matthew S. Russell, MD, and Marika D. Russell, MD

A 5-year-old boy with transverse myelitis presented to the rehabilitation medicine clinic for scheduled quarterly botulinum toxin injections to his legs for spasticity. Halfway through the course of injections, the patient's mother noted her son was tolerating the procedure "much better than 3 weeks earlier"—the patient had been getting extra injections without the physicians' knowledge. Physicians discussed the risks of too-frequent injections with the family. Fortunately, the patient had no adverse effects from the additional injections.
Commentary by Krishnan Padmakumari Sivaraman Nair, DM
Photograph of doctor using a computer
Earn CME/CEU Credits
Take our our online quizzes and earn CME/CEU credits
Register Now/Learn More